Florida, 2007

Hail and Lightning Strikes in Florida, July 22, 2007

July 22, 2007 · NWS MFL · 3 events in 1 county or zone

Another in a string of days of severe weather across South Florida as a mid to upper level trough continued to destabilize the atmosphere during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Another in a string of days of severe weather across South Florida as a mid to upper level trough continued to destabilize the atmosphere during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 22, 9:13 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 22, 9:13 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1013 AM EDT SUN JUL 22 2007

.UPDATE...SHOWERS AND THUNDERSTORMS ARE AFFECTING THE GULF COAST
EARLY THIS MORNING AND MOVING EAST. WITH DAYTIME HEATING...EXPECT
COVERAGE/INTENSITY OF STORMS TO INCREASE FROM WEST TO EAST ACROSS
THE AREA...WITH CONVECTION BECOMING MOST CONCENTRATED ACROSS THE EAST
COAST METROPOLITAN AREAS BY LATE AFTERNOON...DUE TO THE EXPECTATION
OF THE PREVAILING SW WIND FLOW HITTING THE DEVELOPED ATLANTIC SEA
BREEZE THEN.

THE 12Z MIAMI SOUNDING SHOWS AN UNSTABLE ENVIRONMENT...WITH
SLIGHTLY COLDER AIR AT 500 MB...AT -8.7C...THOUGH IT HAS WARMED
UPSTREAM OVER CENTRAL FL. THERE CONTINUES TO BE DRY AIR ALOFT AS
WELL. SO WITH COLD AND DRY AIR STILL ALOFT OVER THE AREA...THERE
CONTINUES TO BE A HAIL/WIND THREAT THIS AFTERNOON. LAPSE RATES IN
THE HAIL GROWTH LAYER ARE NOT AS STEEP AS YESTERDAY...BUT STILL
COLD ENOUGH TO HAVE THE POSSIBILITY OF SOME SEVERE HAIL STONES.
HIGH WINDS MAY BE THE BIGGER THREAT TODAY. THERE IS ALSO A SLIGHT
RISK OF A BRIEF SMALL TORNADO DEVELOPING WITH ANY STORM WHICH
DEVELOPS ALONG OR ENCOUNTERS THE ATLANTIC SEA BREEZE THIS
AFTERNOON...AS HELICITY WOULD BE SUFFICIENT GIVEN THE SW FLOW
ABOVE THE SFC...SO ADDED THIS TO THE HAZARDOUS WEATHER OUTLOOK. ON
A LARGER SCALE...THERE IS THE MID/UPPER TROUGH DIGGING IN ACROSS
FL...BUT THEN THE ATLANTIC RIDGE NOSES IN JUST A TAD FROM THE
SOUTHEAST ACROSS THE FAR SOUTHERN PENINSULA. DIFFICULT TO SAY ON
THE SYNOPTIC SCALE WHICH ONE WILL BE THE MAIN PLAYER THIS
AFTERNOON...DIVERGENCE OR CONVERGENCE...AS WE SEEM TO BE BETWEEN
THESE TWO FEATURES. AT ANY RATE...ENOUGH INSTABILITY IS PRESENT TO
KEEP LIKELY POPS AND TO MENTION THE POSSIBILITY OF A FEW SEVERE
STORMS FOCUSED EAST COAST THIS AFTERNOON AND EARLY EVENING. /DG

.AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL EAST COAST
TERMINALS THROUGH 18Z. CONVECTION ALREADY AFFECTING KAPF THIS
MORNING IN DEEP WESTERLY WIND FLOW PATTERN AND THIS WILL SET THE
STAGE FOR CONVECTION TO BEGIN FIRING ACROSS INTERIOR SOUTH FLORIDA
AND ADVECTING EASTWARD. THUS, TEMPO GROUPS OF TSRA ARE IN ALL OF
THE EAST COAST TAFS FROM 19Z UNTIL 21Z. STEERING FLOW TODAY IS AT
7 KNOTS WHICH SHOULD PUSH THE CONVECTION OFF THE EAST COAST INTO
THE ATLANTIC BY 21Z, HENCE THE ENDING OF THE TEMPO GROUPS. /KB

&&

.PREV DISCUSSION... /ISSUED 301 AM EDT SUN JUL 22 2007/

DISCUSSION...S FLA TO BE UNDER THE INFLUENCE OF THE DEVELOPING
CLOSED LOW OVER THE CENTRAL APPALACHIANS WHICH IS NOW PROGGED TO
REMAIN IN THE VICINITY THROUGH TUE...THEN BEGIN TO LIFT NORTHWARD.
THE CIRCULATION ABOUT THE CLOSED LOW AND THE SW ATLC RIDGE WILL KEEP
STEERING WINDS LEANING SW THROUGH TUE THEN TOWARD SE WED INTO THE
WEEKEND.

FOR THE SHORT TERM...TODAY THROUGH SUN NIGHT...A WEAK PREFRONTAL
TROUGH NOTED OVER THE CENTRAL PORTIONS OF THE CWA AHEAD OF THE
TROUGH OVER N FLA ASSOCIATED WITH THE CLOSED LOW. THIS PREFRONTAL
TROUGH...COMBINED WITH E/W COAST SEA BREEZES...SPEED DIVERGENCE
ALOFT AS A JET ROUNDS THE BASE OF THE CLOSED LOW AND CROSSES N
FLA...COOL 500 MB TEMPS...AND THE PROSPECT OF THE TROUGH OVER N FLA
MOVING TOWARD LAKE OKEE BY MON (MODELS INDICATE SUCH AND APPEARS
STRONGEST WINDS ALOFT STILL ON BACK SIDE OF CLOSED LOW SO SYSYTEM
SHOULD MOVE MORE S) AND A SLOW BUT CONTINUED INCREASE IN PWATS LEADS
TO INCREASED POPS CWA THOUGH W COAST MAY SEE THE LEAST OF THE ACTION
IN THE AFTERNOON. LITTLE CHANGE FROM SAT AS SOME STRONG SLOW MOVING
THUNDERSTORMS AGAIN POSSIBLE.

EXTENDED PERIOD...MON THROUGH SAT...LITTLE CHANGE EXCEPT STEERING
WINDS BECOME EASTERLY MIDWEEK MOVING STORMS WESTWARD BUT POPS REMAIN
RELATIVELY HIGH AS PWATS REMAIN HIGH.

AVIATION...CONDITIONS WILL LIKELY REMAIN VFR THROUGH THE REST OF
THE NIGHT AND INTO MID DAY. BY MID DAY SCT TS WILL LIKELY DEVELOP
ACROSS THE MAINLAND. WITH THE SOUTHWEST FLOW STORMS WILL TEND TO
MIGRATE EASTWARD TOWARD THE EAST COAST METRO. DURING THE AFTERNOON
MOST STORMS WILL BECOME CONCENTRATED ALONG THE EAST COAST SEA BREEZE
MUCH LIKE ON SATURDAY. A TEMPO GROUP WILL LIKELY BE ADDED FOR THIS
AT 12Z IF CONDITIONS STILL APPEAR THE SAME/FAVORABLE... 20 TO 24Z
ALONG THE EAST COAST SITES APPEAR MOST LIKELY TO RECEIVE TSRA, BUT
FOR NOW LEFT VCTS IN TAFS.

MARINE...WEAK PRESSURE PATTERN CONTINUES WITH WINDS GENERALLY 10 KT
OR LESS THROUGH TUE THEN INCREASING SLIGHTLY WED AND THU. SEAS
GENERALLY 2 FT OF LESS THROUGH TUE BUT GRADUALLY INCREASING 2 TO 4
FEET BY THU ATLC WATERS AND OUTER GULF WATERS.

FIRE WEATHER...NO CONCERNS.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 22, 9:00 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1000 AM EDT SUN JUL 22 2007

FLZ063-066>075-168-172>174-230145-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1000 AM EDT SUN JUL 22 2007

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TODAY...
...A FEW SEVERE THUNDERSTORMS POSSIBLE EAST COAST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTH FLORIDA DURING THE AFTERNOON AND LAST INTO THE EARLY
EVENING HOURS WITH THUNDERSTORMS REMAINING MORE SCATTERED OVER THE
COASTAL WATERS. THERE WILL BE ENOUGH INSTABILITY DURING THE
AFTERNOON FOR SOME STRONG TO POSSIBLE SEVERE THUNDERSTORMS TO DEVELOP
MUCH LIKE ON SATURDAY ESPECIALLY ALONG THE EAST COAST. HEAVY RAIN...
WIND GUSTS TO AROUND 60 MPH... FREQUENT LIGHTNING... AND HAIL TO
AROUND PENNY SIZE WILL BE POSSIBLE WITH THE STRONGEST OF STORMS THAT
DEVELOP OVER SOUTH FLORIDA.

TORNADOES: THERE IS A SLIGHT RISK OF A BRIEF SMALL TORNADO
DEVELOPING WITH ANY OF THE THUNDERSTORMS WHICH DEVELOP ALONG OR
ENCOUNTER THE ATLANTIC SEA BREEZE.

WIND: IF STRONG STORMS DO DEVELOP THIS AFTERNOON WIND GUSTS OF
AROUND 60 MPH MAY OCCUR.

HAIL: HAIL TO PENNY SIZE MAY OCCUR IN ANY STRONG THUNDERSTORM THAT
DEVELOPS THIS AFTERNOON.

FLOODING: AMPLE MOISTURE AND SLOW STORM MOTION MAY CAUSE PONDING ON
SOME POORLY DRAINED ROADWAYS ACROSS THE EAST COAST METRO AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY NUMEROUS THUNDERSTORMS CAN BE EXPECTED AGAIN WITH MUCH
OF THE SAME CHARACTERISTICS OF THUNDERSTORMS FROM SATURDAY AND TODAY
POSSIBLE. THE AFTERNOON AND EARLY EVENING HOURS WILL BE THE TIME
MOST LIKELY TO SEE THUNDERSTORM DEVELOPMENT.

TUESDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE AFTERNOON AND EARLY
EVENING HOURS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 22, 11:55 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1255 PM EDT SUN JUL 22 2007

FLZ173-221730-
COASTAL MIAMI-DADE COUNTY FL-
1255 PM EDT SUN JUL 22 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLORIDA CITY...MOVING EAST AT 5 MPH.

THIS STORM WILL AFFECT...

HOMESTEAD...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

KOB
Special weather statement, Jul 22, 12:51 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
151 PM EDT SUN JUL 22 2007

FLZ074-173-221845-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
151 PM EDT SUN JUL 22 2007

...STRONG THUNDERSTORM OVER NORTHEAST MIAMI-DADE COUNTY...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR LIBERTY CITY...MOVING
NORTHEAST AT 5 TO 10 MPH.

THIS STORM WILL AFFECT...

ALLAPATTAH...
LIBERTY CITY...
LITTLE HAITI...
BISCAYNE PARK...
NORTH MIAMI...
NORTH BAY VILLAGE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, Jul 22, 1:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
210 PM EDT SUN JUL 22 2007

FLZ067-068-221845-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
210 PM EDT SUN JUL 22 2007

...STRONG THUNDERSTORM MOVING SOUTHERN INTERIOR PALM BEACH COUNTY...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF HOLEY LAND WILDLIFE MANAGEMENT
AREA MOVING EAST AT 5 TO 10 MPH.

THIS STORM WILL AFFECT...

  RURAL SOUTHERN PALM BEACH COUNTY

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, Jul 22, 1:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT SUN JUL 22 2007

FLZ072>074-172-221915-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL BROWARD COUNTY FL-
239 PM EDT SUN JUL 22 2007

...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST METRO BROWARD AND
   NORTHWEST METRO MIAMI-DADE COUNTIES...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INTERSECTION U.S. 27
PINES BLVD SOUTHWEST TO SHARK VALLEY OBS TOWER...MOVING SOUTHEAST AT
10 MPH.

THESE STORMS WILL AFFECT...

INTERSECTION U.S. 27 PINES BLVD...
SOUTHWEST RANCHES...
MIRAMAR...
MICCOSUKEE RESORT...
DORAL...
MIAMI LAKES

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND UP TO
PEA SIZED HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The radar

The Miami radar (KAMX), 76 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 hail. Local standard time, as filed.

Lightning, Broward

When
July 22, 1:45 PM EST
Where
Broward County, Margate
Property damage
$8,000
Reported by
Newspaper
Coordinates
26.270, -80.200

Lightning struck a two-story house in the 3000 block of Green Turtle Place. A 3-foot hole was left in the roof, and a second floor bedroom caught fire. There were no injuries as no one was home.

Lightning, Broward

When
July 22, 2:00 PM EST
Where
Broward County, 1 mi E of Deerfield Beach
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.320, -80.084

A 36-year-old man was killed when lightning struck his tank while scuba diving off the coast near Deerfield Beach. The man had just resurfaced when lightning struck his tank. Frequent lightning and very heavy rain was occurring at the time of the lightning strike.

Hail, Broward

When
July 22, 2:17 PM EST
Where
Broward County, 0.69 mi S of Lauderhill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.090, -80.200

Nickel size hail near the intersection of State Roads 7 and 84 in Fort Lauderdale.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Broward2007-07-2236MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50367, 50364, 50358.